Case study: Hypercarbia during appendectomy

A 3-year-old 15-kg boy is being anesthetized for emergency appendectomy. His medical history is unremarkable except for symptoms of an upper respiratory tract infection (URI). His symptoms include fever of 38.4°C axillary, cough for three days and runny nose for one week. He receives propofol and rocuronium for induction of general anesthesia. During direct laryngoscopy, the patient moves and is given 40 mg succinylcholine and additional propofol to facilitate endotracheal intubation. Maintenance of general anesthesia consists of isoflurane in oxygen with fentanyl supplementation. During the procedure, bronchospasm is detected and the PETco2 climbs into the high 60s. The esophageal temperature is 38.1°C, and is increasing steadily.

How do you approach the diagnosis and management of hypercarbia and hyperthermia?

The basic “ABCs” always come first. Manually ventilate the chest while an assistant auscultates over the lung fields. A right main-stem endobronchial intubation is probably the most frequent cause of these symptoms. Manual ventilation will provide an estimate of the patient’s lung compliance. Suctioning the endotracheal tube may clear secretions (from the URI) and will increase overall compliance and alleviate wheezing.

The patient’s heart rate rises to the 180s, and the PETco2 continues to rise, now in the 80s. The temperature has risen to 40.2°C. What will you do now?

There are common causes for this combination of signs in a child with acute appendicitis. The fever may be caused by the underlying illness, the tachycardia may be caused by light anesthesia and fever, and the rise in end-tidal CO2 is likely caused by hypoventilation and absorption of CO2 from laparoscopy. However, one should also begin to consider the possibility of acute malignant hyperthermia (MH). An arterial blood gas with electrolytes is indicated at this time. The bladder should be catheterized. A urinanalysis should be immediately performed to detect evidence of myoglobinuria. If the urine is dipstick positive for blood, it must be sent to the microscopy laboratory to detect red blood cells. If none are found, myoglobinuria is strongly suspected.

The results of the arterial blood gas reveal a mixed respiratory and metabolic acidosis: pH=7.09, K = 6.9 mEq/L. What do you do now?

A mixed metabolic and respiratory acidosis without other cause is characteristic of MH. Call for additional help and bring the MH cart into the OR. All triggering agents should be discontinued, and the patient hyperventilated with 100% oxygen in an attempt to bring the end-tidal CO2 to a normal level. Hyperkalemia should be immediately treated with IV calcium chloride 10 mg/kg, and sodium bicarbonate 1 mEq/kg. Glucose and insulin mixture should be prepared and administered if the K goes over 7 mEq/kg or if there are ECG signs of hyperkalemia. Dantrolene 2.5 mg/kg, should be administered as rapidly as possible. One person should place the diluent, sterile water (60mL), into the dantrolene bottles; another person shakes it and administers it. Simultaneously, place cold saline bags around the axillae, groin regions, and head. Recheck the patient’s respiratory status to monitor how the bronchospasm has evolved. Repeat the blood gas (an indwelling arterial line should be placed now) and electrolytes. Additional blood work at this time would include a serum CK, lactate, and myoglobin, complete blood count, and coagulation studies. The surgeon should complete the appendectomy as rapidly as possible and postoperative ICU admission is arranged.

The next blood gas reveals a pH of 7.19 and K 5.9 mEq/L. The urine is cola-colored. How would you proceed?

Additional doses of dantrolene should be continued until the respiratory acidosis, metabolic acidosis, and hyperkalemia have all resolved. Administer enough IV fluids (normal saline or lactated Ringers) to produce a urine output of 2–4 mL/kg/h.  Dantrolene 1 mg/kg should be administered every 6 hours for the next 36 hours unless an acute recrudescence of MH occurs, in which a larger dose is given until symptoms once again abate. The patient should be observed in the ICU until the urine is free of myoglobin. The patient’s family should be counseled about MH and referred to the nearest muscle biopsy testing center for further evaluation and diagnosis.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: